UNIGE document Scientific Article
previous document  unige:30350  next document
add to browser collection

Is There a Statistical Solution to the Generality Problem?

Olsson, Erik J.
Published in Erkenntnis. 2013, vol. 78, no. 6, p. 1347-1365
Abstract This article is concerned with a statistical proposal due to James R. Beebe for how to solve the generality problem for process reliabilism. The proposal is highlighted by Alvin I. Goldman as an interesting candidate solution. However, Goldman raises the worry that the proposal may not always yield a determinate result. We address this worry by proving a dilemma: either the statistical approach does not yield a determinate result or it leads to trivialization, i.e. reliability collapses into truth (and anti-reliability into falsehood). Various strategies for avoiding this predicament are considered, including revising the statistical rule or restricting its application to natural kinds. All amendments are seen to have serious problems of their own. We conclude that reliabilists need to look elsewhere for a convincing solution to the generality problem.
Full text
Research group Episteme
Projects FNS: 100015-131794 Knowledge Evidence Practice
FNS: 100018-124613 Perceptual warrant Entitlement and A Priori Knowledge
(ISO format)
DUTANT, Julien, OLSSON, Erik J. Is There a Statistical Solution to the Generality Problem?. In: Erkenntnis, 2013, vol. 78, n° 6, p. 1347-1365. https://archive-ouverte.unige.ch/unige:30350

278 hits



Deposited on : 2013-10-11

Export document
Format :
Citation style :